Texas, 2022

Winter Storm in Texas, February 2 to 3, 2022

February 2 to 3, 2022 · NWS FWD · 22 events in 22 counties and zones

An arctic cold front ushered sub-freezing temperatures into the region while an upper level storm system generated widespread precipitation, leading to a winter storm across North and Central Texas during the first week of February 2022. The highest accumulations of snow and sleet occurred across the northwestern portions of North Texas where 3-5 accumulations occurred.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

An arctic cold front ushered sub-freezing temperatures into the region while an upper level storm system generated widespread precipitation, leading to a winter storm across North and Central Texas during the first week of February 2022. The highest accumulations of snow and sleet occurred across the northwestern portions of North Texas where 3-5 accumulations occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Feb 2, 2:41 PM CST, 19 minutes earlier.

Area forecast discussion, Feb 2, 2:41 PM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
241 PM CST Wed Feb 2 2022

...New Long Term...

.SHORT TERM... /Issued 126 PM CST Wed Feb 2 2022/
/Today through Thursday afternoon/

Impacts from the highly anticipated winter weather event will
begin this afternoon and become more widespread this evening as
temperatures continue to drop behind the cold front. Winds have
turned out of the north across all of the forecast area as of
noon, with the strong cold push having yet reached the last few
Brazos Valley counties. Meanwhile, the first couple of readings at
or below freezing have shown up across western North Texas. Falling
temperatures will continue into the overnight hours, with sub-freezing
temperatures expanding to the DFW Metroplex between 7 and 9 pm,
Waco by 3 am, and the far southeast counties around daybreak
Thursday.

Rain currently to the west of the forecast area will shift eastward
with the associated lift throughout the afternoon. Simultaneously,
showers are beginning to develop across Central Texas and will
expand in coverage and continue advecting NNE. Intermittent
moderate to heavy rain will be possible at times, with the
potential for a few rumbles of thunder as well.

As temperatures drop and the warm nose erodes, precipitation will
transition from rain to freezing rain, then sleet and finally snow.
After midnight, 850 to 700 mb frontogenesis will dominate as the
primary source of lift and resultantly shift the heaviest
precipitation to the east of the Metroplex. As dry air filters in,
precip chances will end from west to east gradually Thursday,
coming to an end for the entire area by Thursday night. In terms
of accumulations, not much has changed from the overnight forecast
update. Accumulations of sleet/snow will be greatest along the
northwest, where anywhere up to 4 inches is expected through
tomorrow and will mostly fall as snow. A gradient of a mixture of
sleet and snow will set up over the DFW Metro and parts of
Central Texas, while just sleet is expected across southern and
eastern Central Texas.

For ice accumulations, some of the more recent guidance has
pointed to a faster transition to sleet rather than freezing rain,
so ice totals have been adjusted to account for this across the
area. Widespread ice amounts of a tenth of an inch to two tenths
of an inch are expected across most of North and Central Texas
through Thursday evening. The exception to this will be where
localized, heavier bands of freezing rain develop tonight and also
across the northeast where amounts upwards of three tenths of an
inch are expected.

Wind chill values overnight will bottom out near zero in north
and west, and low teens across the south and east, while high
temperatures Thursday will fail to reach above freezing. Overall,
the key takeaways from the short term forecast should be that:

 1) Hazardous travel conditions will begin across the northwest
	this afternoon and continue to spread southeast throughout the
 	evening and overnight. AVOID travel if at all possible tonight
	and Thursday.

 2) MUCH colder temperatures with dangerous wind chill values
 	arrive today/tonight and will stick around through the end of
 	the work week. Protect the 4 P's: People, Pets, Plants, and
	Pipes.

 3) In addition to roads being impacted, icing to infrastructure such
 	as utility lines and tree branches will likely create sporadic
 	power outages across the area. Now is the last chance to ensure
	you have emergency supplies prepared before travel becomes
 	dangerous.

Gordon

&&

.LONG TERM... /NEW/
/Thursday Night Onward/

Bitterly cold temperatures will continue into the extended
forecast with impacts from previously accumulated precipitation
possibly continuing for another day or two. As the shortwave
departs Thursday evening, snow flurries may linger across parts of
North Texas on the back edge of the system, but would not result
in any additional significant accumulation. Cloudy skies and a
breezy north wind will persist into Friday morning with overnight
lows in the teens and wind chill values near or below 0. Cloudy
skies will continue into Friday morning, but gradual clearing will
occur from west to east during the day. A bit of sun along with
sublimation in the presence of dry air may allow for moderate
improvement of surface conditions despite high temperatures
largely remaining below freezing. Any partially melted snow/ice
would refreeze Friday night and early Saturday with overnight lows
in the teens and single digits. In addition to a Wind Chill
Advisory, A Hard Freeze Warning for temperatures below 10 degrees
may also be necessary across some of our western and northern
zones. The temperature forecast throughout this time periods does
remain a bit uncertain, as snow/ice pack can have a significant
effect on near-surface temperatures.

Temperatures will climb well above freezing on Saturday with
sunny skies, and any lingering snow/ice should melt rather
easily. Very dry air will remain in place through the rest of the
weekend and early next week while temperatures moderate daily.
Highs will return to near normal by early next week, but dry air
will allow lows to fall below freezing every night through
Wednesday. Aside from the return of low rain chances late
Wednesday into Thursday, the extended forecast is generally free
of precipitation at this time.

-Stalley

&&

.AVIATION... /Issued 126 PM CST Wed Feb 2 2022/
/18Z TAFs/

Highlights -- MVFR/IFR conditions will prevail with rain this
afternoon transitioning to wintry precip tonight.

Rain will begin impacting the D10 terminals as early as 22Z this
afternoon and continue before transitioning to freezing rain at
the D10 sites around 8 to 10 pm, then arriving at Waco after
midnight. Freezing rain will then transition to sleet/snow
overnight.

The heaviest accumulations of winter precip will be before
midnight, with sleet/snow gradually tapering off Thursday. North
winds 15 to 20 kts with gusts up to 30 kts will continue at all of
the sites through the TAF period. Low-end MVFR conditions are
expected to return around midday Thursday.

Gordon

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    21  26  16  31  14 / 100  80   5   0   0
Waco                25  27  14  32  14 / 100  90   5   0   0
Paris               25  27  18  33  14 / 100  90   5   0   0
Denton              18  25  13  30   8 / 100  80   5   0   0
McKinney            21  26  15  32  12 / 100  90   5   0   0
Dallas              22  25  17  31  15 / 100  90   5   0   0
Terrell             23  27  15  32  15 / 100  90   5   0   0
Corsicana           27  29  18  31  18 / 100  90   5   0   0
Temple              26  27  15  32  15 / 100  90   5   0   0
Mineral Wells       17  24   8  29   8 / 100  80   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 6 PM this evening to 6 PM CST Thursday
for TXZ093>095-103>107-118>121-130>134-141>145-156-157.

Winter Storm Warning from midnight tonight to 6 PM CST Thursday
for TXZ122-123-135-146>148-158>162-174-175.

Winter Storm Warning until 6 PM CST Thursday for TXZ091-092-
100>102-115>117-129.

&&
Hazardous weather outlook, Feb 2, 11:45 AM CST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1145 AM CST Wed Feb 2 2022

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-031145-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1145 AM CST Wed Feb 2 2022

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
A mix of winter precipitation will begin across the northwest
portions of North Texas late this afternoon, spreading southeast
overnight. Accumulating ice, sleet, and snow will dangerous travel
conditions across much of the region tonight.

Falling temperatures and a strong north wind will result in wind
chills in the single digits and teens tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Periods of freezing rain, sleet, or snow will continue across North
and Central Texas on Thursday. Additional accumulations of ice, sleet
and snow will make travel difficult or impossible. All precipitation
will exit the region Thursday evening.

Dangerously cold temperatures with wind chill values as low as minus
5 are expected Thursday night and Friday night.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time but reports of winter
precipitation accumulations are appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 winter storm. Local standard time, as filed.

Winter Storm, Jack

When
February 2, 3:00 PM CST to February 3, 6:00 PM CST
Where
Jack forecast zone
Reported by
Amateur Radio
Coordinates
33.234, -98.172 (the zone’s center; the record gives no point)

The Texas Department of Transportation (via amateur radio) reported half an inch of sleet on roads in Jacksboro. The city also received at least 3 inches of snow.

Winter Storm, Montague

When
February 2, 3:00 PM CST to February 3, 6:00 PM CST
Where
Montague forecast zone
Reported by
Emergency Manager
Coordinates
33.676, -97.725 (the zone’s center; the record gives no point)

Emergency management measured half an inch of sleet in the city of Bowie, TX. The city also received at least 3 inches of snow.

Winter Storm, Stephens

When
February 2, 3:00 PM CST to February 3, 6:00 PM CST
Where
Stephens forecast zone
Reported by
COOP Observer
Coordinates
32.736, -98.836 (the zone’s center; the record gives no point)

A cooperative observer measured half an inch of sleet in the city of Breckenridge, TX. The city also received 2.5 inches of a sleet/snow mix.

Winter Storm, Young

When
February 2, 3:00 PM CST to February 3, 6:00 PM CST
Where
Young forecast zone
Reported by
Law Enforcement
Coordinates
33.177, -98.688 (the zone’s center; the record gives no point)

Young County Sheriff's Department measured an inch of sleet along with 2 inches of snow in the city of Graham, TX.

Winter Storm, Palo Pinto

When
February 2, 3:00 PM CST to February 3, 6:00 PM CST
Where
Palo Pinto forecast zone
Reported by
COOP Observer
Coordinates
32.753, -98.313 (the zone’s center; the record gives no point)

A cooperative observer measured 2 inches of snow on top of 0.4 inches of freezing rain 4 miles northwest of Lipan, TX.

Winter Storm, Eastland

When
February 2, 3:00 PM CST to February 3, 6:00 PM CST
Where
Eastland forecast zone
Reported by
Department of Highways
Coordinates
32.327, -98.832 (the zone’s center; the record gives no point)

Texas Department of Transportation reported widespread 3 to 5 inch snow totals along with a quarter of an inch of ice across much of Eastland and Stephens Counties.

Winter Storm, Cooke

When
February 2, 3:00 PM CST to February 3, 6:00 PM CST
Where
Cooke forecast zone
Reported by
Emergency Manager
Coordinates
33.639, -97.213 (the zone’s center; the record gives no point)

Emergency management reported multiple traffic accidents near the intersection of Interstate 35 and Highway 82 in Gainesville, TX. An estimated 1-2 of snow and sleet fell across the county.

Winter Storm, Ellis

When
February 2, 6:00 PM CST to February 3, 6:00 PM CST
Where
Ellis forecast zone
Reported by
NWS Employee
Coordinates
32.348, -96.794 (the zone’s center; the record gives no point)

Multiple locations across Ellis County, TX experienced winter storm conditions, including freezing rain totals between a quarter to half an inch, and sleet totals between half an inch to an inch, from the evening of February 2 to midday February 3.

Winter Storm, Parker

When
February 2, 6:00 PM CST to February 3, 6:00 PM CST
Where
Parker forecast zone
Reported by
Public
Coordinates
32.778, -97.805 (the zone’s center; the record gives no point)

A public report indicated a quarter of an inch of freezing rain in Weatherford, TX. The city also received at least 3.5 inches of snow.

Winter Storm, Fannin

When
February 2, 6:00 PM CST to February 3, 6:00 PM CST
Where
Fannin forecast zone
Deaths
0 direct, 1 indirect
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
33.594, -96.107 (the zone’s center; the record gives no point)

Emergency management reported accumulating ice on power lines and major power lines down south of Bonham. Trees were reported down onto power lines near Honey Grove. Storm totals ice accumulation of 0.75 inch was measured in the city of Bonham. The city also received at least 2 inches of snow. One fatality in the Savoy area was attributed to the winter storm. A 47-yo gentleman was found deceased in a home that had lost power, and the resident was using propane to provide heat.

Winter Storm, Collin

When
February 2, 6:00 PM CST to February 3, 6:00 PM CST
Where
Collin forecast zone
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
33.188, -96.572 (the zone’s center; the record gives no point)

Emergency management reported numerous trees down onto power lines in Farmersville, TX. Significant ice accumulations were reported across the county, including half an inch of freezing rain in Plano, a quarter-inch in Wylie, and six-tenths of an inch of sleet in both Plano and Frisco.

Winter Storm, Lamar

When
February 2, 6:00 PM CST to February 3, 6:00 PM CST
Where
Lamar forecast zone
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
33.667, -95.571 (the zone’s center; the record gives no point)

Emergency management reported downed tree limbs and several power outages across Lamar County.

Winter Storm, Bosque

When
February 2, 6:00 PM CST to February 3, 6:00 PM CST
Where
Bosque forecast zone
Reported by
Emergency Manager
Coordinates
31.900, -97.634 (the zone’s center; the record gives no point)

Emergency management reported anywhere from half an inch to two inches of sleet across Bosque County.

Winter Storm, Hunt

When
February 2, 6:00 PM CST to February 3, 6:00 PM CST
Where
Hunt forecast zone
Deaths
0 direct, 1 indirect
Reported by
Social Media
Coordinates
33.124, -96.085 (the zone’s center; the record gives no point)

A social media report indicated a quarter of an inch of freezing rain in the city of Greenville, TX. A woman was found deceased in her garage in Celeste from accidental carbon monoxide pensioning due to loss of power. From the Sheriff's Office: There was also a gas-powered generator, that had run out of gas, inside the garage..

Winter Storm, Tarrant

When
February 2, 6:00 PM CST to February 3, 6:00 PM CST
Where
Tarrant forecast zone
Reported by
NWS Employee
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

A NWS employee measured an inch of sleet along with 1.5 inches of snow about 3 miles north of Saginaw, TX. Half an inch of sleet was also measured near Haslet, along with over an inch of a sleet/snow mix in the city of Colleyville.

Winter Storm, Hood

When
February 2, 6:00 PM CST to February 3, 6:00 PM CST
Where
Hood forecast zone
Reported by
Public
Coordinates
32.430, -97.832 (the zone’s center; the record gives no point)

A public report indicated 2 inches of a snow/sleet mix in Granbury, TX. Three inches of snow was also measured in Granbury.

Winter Storm, Dallas

When
February 2, 6:00 PM CST to February 3, 6:00 PM CST
Where
Dallas forecast zone
Deaths
0 direct, 1 indirect
Reported by
Social Media
Coordinates
32.767, -96.778 (the zone’s center; the record gives no point)

A social media report indicated 2.5 inches of a sleet/snow mix about 2 miles south of Farmers Branch, TX. Half an inch of sleet was also measured in Richardson, TX. Local Broadcast media reported one male died on the I-45/I-30 interchange when his 18-wheeler jackknifed on slick roads, and the gentleman unfortunately fell to his death.

Winter Storm, Erath

When
February 2, 6:00 PM CST to February 3, 6:00 PM CST
Where
Erath forecast zone
Reported by
Emergency Manager
Coordinates
32.236, -98.218 (the zone’s center; the record gives no point)

Emergency management measured near a quarter of an inch of ice in Stephenville, TX. One inch of a sleet/snow mix was also measured in Stephenville.

Winter Storm, Grayson

When
February 2, 6:00 PM CST to February 3, 6:00 PM CST
Where
Grayson forecast zone
Reported by
Department of Highways
Coordinates
33.627, -96.678 (the zone’s center; the record gives no point)

Texas Department of Transportation reported a quarter of an inch of ice accumulation across the city of Sherman, TX.

Winter Storm, Denton

When
February 2, 6:00 PM CST to February 3, 6:00 PM CST
Where
Denton forecast zone
Reported by
Public
Coordinates
33.205, -97.117 (the zone’s center; the record gives no point)

An estimated 1-3 of snow and sleet fell across the county.

Winter Storm, Wise

When
February 2, 6:00 PM CST to February 3, 6:00 PM CST
Where
Wise forecast zone
Reported by
Public
Coordinates
33.216, -97.654 (the zone’s center; the record gives no point)

An estimated 2-3 of snow and sleet fell across the county.

Winter Storm, Limestone

When
February 3, 12:00 AM CST to 6:00 PM CST
Where
Limestone forecast zone
Reported by
Trained Spotter
Coordinates
31.546, -96.580 (the zone’s center; the record gives no point)

A trained spotter reported two-tenths of an inch of sleet about 12 miles north-northwest of the city of Marquez, TX.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, Fannin2022-02-0247MaleMobile/Trailer HomeIndirect
Winter Storm, Hunt2022-02-04FemalePermanent HomeIndirect
Winter Storm, Dallas2022-02-03MaleVehicle/Towed TrailerIndirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1007087, 1007525, 1007997, 1008012, 1008258, 1008891, 1011049, 1007086, 1007088, 1007091, 1007097, 1007521, 1007532, 1008006, 1008010, 1008016, 1008262, 1008443, 1008892, 1011050, 1011051, 1008001.